Alert archive / Virginia / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 131, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Sep 8, 2004, 2:00 PM EDT for Campbell County, Virginia. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 8, 2004, 2:00 PM EDT (18:00 UTC)
- Expired
- Sep 8, 2004, 2:45 PM EDT
- In force
- 45 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Campbell County, VA
The radar
The Roanoke radar (KFCX), 97 km from the middle of the area, began a volume at 18:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 8, 6:50 AM EDT | Tornado Watch | SPC | 7 hr |
| Sep 8, 12:50 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 6.0 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 171 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 539 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 233 m²/s²
- 0-3 km storm-relative helicity
- 346 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRNK 081800
SVRRNK
VAC031-081845-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
200 PM EDT WED SEP 8 2004
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CAMPBELL COUNTY IN CENTRAL VIRGINIA
* UNTIL 245 PM EDT
* AT 158 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR HODGES...OR ABOUT 5 MILES
NORTHEAST OF HURT...AND MOVING NORTH AT 35 MPH.
* LOCATIONS IMPACTED INCLUDE...
HODGES...
GLADYS...
RUSTBURG...
LYNCHBURG AIRPORT...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3707 7911 3709 7913 3707 7915 3707 7920
3711 7919 3711 7923 3713 7925 3711 7929
3714 7930 3734 7924 3735 7919 3733 7905
$$
JHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 1:58 PM EDT, 2 minutes earlier.
Area forecast discussion, Sep 8, 1:58 PM EDT, 2 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION NATIONAL WEATHER SERVICE BLACKSBURG VA 158 PM EDT WED SEP 8 2004 .AVIATION... THUNDERSTORM THREAT ONLY FOR A FEW MORE HOURS AT DAN AND LYH... ALONG WITH CONTINUED VERY HEAVY RAIN. ACROSS THE WEST ACTIVITY IS NOW MORE SHOWERY AS THE CENTER OF CIRCULATION APPROACHES...BUT STILL SOME PERIODS OF MODERATE RAIN AND BRIEFLY LOW CIGS AND VSBYS. WINDS WILL CONTINUE FROM EAST OR SE UNTIL LOW MOVES BY THIS EVENING THUR MIDNIGHT...THEN SHIFT MORE SOUTH AND THEN EVENTUALLY TO THE WEST TOWARD DAWN. NOT EXPECTING GUSTS MUCH OVER 25 KTS REMAINDER OF AFT...AND SHOULD DROP BELOW 10 KTS OVERNIGHT. MAY STILL BE A FEW LIGHT SHWRS LINGERING AFTER 12Z IN WEST...BUT NOT ENOUGH COVERAGE TO MENTION AT THIS POINT IN TAFS. EXPECTING VFR CONDITIONS BY 12 OR 13Z. FOR TIME BEING HAVE LEFT BLF TAF NIL SINCE NO OBS FR A FEW HOURS...ONE JUST CAME IN BEFORE TAF ISSUANCE SO WILL WAIT FOR A SECOND ONE BEFORE ISSUING. && .PREVIOUS DISCUSSION... THE FOLLOWING WAS ORIGINALLY ISSUED AT 101 PM EDT WED SEP 8 2004 UPDATING FOR NEW TORNADO WATCH #814 WHICH IS IN EFFECT UNTIL 7PM FOR THE EASTERN THIRD OF AREA. SHORT TERM (REST OF TODAY)... WIDESPREAD RAIN WILL CONTINUE FOR THIS AFTERNOON WITH PERIODS OF HEAVY RAINS. THE SHEAR WITH THE REMAINS OF FRANCES COULD PRODUCE ISOLATED TORNADOES IN SOUTHERN PORTIONS OF FA. EXPANDED WIND ADVISORY ALL THE WAY UP THE BLUE RIDGE WESTWARD. NPW ALREADY OUT. WSR-88D INDICATED THAT HEAVY RAIN BANDS WITH ISOLATED THUNDERSTORMS CONTINUE ACROSS FA. RAINFALL TOTALS ARE ADDING UP QUICKLY THIS MORNING. RATES OF 1 TO 3 INCHES PER HOUR ARE ARE POSSIBLE. PNS HIGHLIGHTS A FEW OF THE HIGHER AMOUNTS WITH AROUND 8 INCHES REPORTED IN WATAUGA COUNTY. NUMEROUS FLOOD WARNINGS IN EFFECT AT THIS TIME. WILL CONTINUE FLOOD WATCH TODAY. MADE ADJUSTMENTS FOR THIS AFTERNOON HIGHS. LOWERED MAXES IN THE GREENBRIER VALLEY AND RAISED HIGH TEMPERATURES IN SOUTHEAST VIRGINIA. ALSO...CHANGES QPF VALUES IN GRIDS FOR THIS AFTERNOON. ZONES AND ISC GRIDS WILL BE AVAILABLE BY 1140 AM. THE FOLLOWING WAS ORIGINALLY ISSUED AT 730 AM EDT WED SEP 8 2004 SHORT TERM (REST OF TODAY)... ZONES HAVE BEEN UPDATED TO REFLECT NEW TORNADO WATCH. AVIATION... WIDESPREAD RAIN WILL CONTINUE FOR THE REST OF THE DAY. CIGS WILL BE MVRF...WITH IFR CONDITIONS WITHIN THE BAND OF HEAVY RAIN. THE REMNANTS OF FRANCES WILL CREATE HIGH SHEAR CONDITONS. A TORNADO WATCH IS IN EFFECT UNTIL 2 PM. WINDS ALSO INCREASE TO 40-50 KTS AOB 1000 FT AGL. THE FOLLOWING WAS ORIGINALLY ISSUED AT 414 AM EDT WED SEP 8 2004 SHORT TERM (TODAY THROUGH THURSDAY)... USING HPC TRACK OF TD FRANCES WHICH BRINGS CENTER OF SYSTEM INTO FAR WRN CWA BY THE END OF THE DAY. AS TD APPROACHES EXPECT WINDS TO GRDUALLY INCREASE...ESPECIALLY AT HIGHER ELEVATIONS ALONG THE BLUE RIDGE SOUTH OF ROA AND IN THE MOUNTAINS OF NW NC. BEST UPPER DIFFLUENCE AND SERLY UPSLOPE FLOW WILL BE THIS AFTN AS HEAVIEST RAIN PROGRESSES UP THE BLUE RIDGE. MODELS DRY SLOT THE FA BY 00Z FRI TAKING DEEPER MOISTURE NORTH...BUT FNT STILL IN THE AREA UNTIL FRI MORN SO WL CONT CHC POPS. FLOOD WATCH WILL CONTINUE AS SEVERAL LOCATIONS IN THE NC AND FAR SW HAVE HAD ANYWHERE FROM 1 TO 4 INCHES OF RAIN ALREADY. ONLY MINOR CHANGES NEEDE TO MIN/MAX TEMPS THRU THUR. LONG TERM (THURSDAY NIGHT THROUGH TUESDAY)... HAVE ADDED IN LOW POPS ON SUN AS GFS BRINGING A SYSTEM THROUGH THE NRN STREAM. MINIMAL CHANGE FOR THE REST OF THIS PERIOD. AVIATION... THE FA WILL REMAIN UNDER THE EFFECTS OF FRANCES...WITH RAIN CONTINUING THROUGH WEDNESDAY EVENING. OVERALL...LIFR/IFR CIGS CAN BE EXPECTED THROUGH THIS TAF PERIOD. VSBYS WILL GENERALLY BE IN THE VFR/MVFR RANGE. LL JET WORKING ITS WAY THRU THE AREA WITH LLWS OF 120G30KT FOR AT LEAST THE NEXT 3 HOURS. STRONGER RAIN BANDS AFTER 09Z SHOULD HELP INCREASE SFC WINDS. WINDS WILL PICK UP ACROSS THE HIGHER ELEVATIONS...ESPECIALLY IN NW NC MTNS...AND THE VIRGINIA BLUE RIDGE AND HIGHLANDS. DURING TOMORROW EXPECT A FEW WIND GUSTS TO 40 OR 50 MPH...BUT MOST LOCATIONS IN THE LOWER ELEVATIONS...BELOW 3000 FEET SHOULD ONLY SEE GUSTS OF 20 TO 30 MPH. && .RNK WATCHES/WARNINGS/ADVISORIES... FOR NCZ001-018-VAZ015-HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT EDT THURSDAY. FOR NCZ002-VAZ007-009>014-016>020-022>024-WVZ042>045-WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EDT THURSDAY. NC...FLOOD WATCH ALL COUNTIES UNTIL THURSDAY MORNING. VA...FLOOD WATCH ALL COUNTIES UNTIL THURSDAY MORNING. WV...FLOOD WATCH ALL COUNTIES UNTIL THURSDAY MORNING. && AVIATION (UPDATE)...SK
Hazardous weather outlook, Sep 8, 5:30 AM EDT, 8 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 530 AM EDT WED SEP 8 2004 .THE REMNANTS OF TROPICAL DEPRESSION FRANCES WILL MOVE FROM FAR SOUTHEAST TENNESSEE INTO SOUTHERN WEST VIRGINIA BY THIS EVENING. THIS WILL BRING WIDESPREAD RAIN...HEAVY AT TIMES TO THE REGION. AS THE LOW APPROACHES WINDS WILL ALSO INCREASE TODAY ESPECIALLY AT HIGHER ELEVATIONS. FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEBSITE AT... HTTP://WWW.ERH.NOAA.GOV/RNK(LOWER CASE). SPOTTER ACTIVATION WILL BE LIKELY. NCZ001-018-VAZ015-090910- ASHE NC-GRAYSON VA-WATAUGA NC- 530 AM EDT WED SEP 8 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE... A HIGH WIND WARNING IS IN EFFECT UNTIL MIDNIGHT TONIGHT. WIND GUSTS UP TO 45 MPH ARE LIKELY. THE COMBINATION OF STRONG WINDS AND SATURATED GROUND WILL LEAD TO NUMEROUS DOWNED TREES. A FLOOD WATCH IS IN EFFECT TODAY AND TONIGHT. ANOTHER ONE TO THREE INCHES OF RAIN IS EXPECTED BY EARLY THURSDAY MORNING. THIS WILL RESULT IN FLOODING OF SMALL STREAMS AND CREEKS. .DAYS TWO THROUGH SEVEN... RIVER FLOODING IS POSSIBLE BY THE END OF THE WEEK AS THE HEAVY RAIN RUNS OFF OUT OF THE HEADWATERS AND INTO THE MAINSTEM RIVERS. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL BE CONTACTED TO RAINFALL...FLOODING AND WIND DAMAGE INFORMATION. NCZ002-VAZ007-009-010-012-016-WVZ042-090910- ALLEGHANY NC-BLAND VA-CARROLL VA-MERCER WV-SMYTH VA-TAZEWELL VA- WYTHE VA- 530 AM EDT WED SEP 8 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE... A WIND ADVISORY IS IN EFFECT UNTIL MIDNIGHT TONIGHT. WIND GUSTS UP TO 35 MPH ARE LIKELY. THE COMBINATION OF GUSTY WINDS AND SATURATED GROUND MAY LEAD TO DOWNED TREES. A FLOOD WATCH IS IN EFFECT TODAY AND TONIGHT. ANOTHER ONE TO THREE INCHES OF RAIN IS EXPECTED BY EARLY THURSDAY MORNING. THIS WILL RESULT IN FLOODING OF SMALL STREAMS AND CREEKS. .DAYS TWO THROUGH SEVEN... RIVER FLOODING IS POSSIBLE BY THE END OF THE WEEK AS THE HEAVY RAIN RUNS OFF OUT OF THE HEADWATERS AND INTO THE MAINSTEM RIVERS. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL BE CONTACTED TO RAINFALL...FLOODING AND WIND DAMAGE INFORMATION. NCZ003>006-019-020-VAZ011-013-014-017>020-022>024-032>035-043>047- 058-059-WVZ043>045-090910- ALLEGHANY VA-AMHERST VA-APPOMATTOX VA-BATH VA-BEDFORD VA- BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-CASWELL NC-CHARLOTTE VA- CRAIG VA-FLOYD VA-FRANKLIN VA-GILES VA-GREENBRIER WV-HALIFAX VA- HENRY VA-MONROE WV-MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA- PULASKI VA-ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-STOKES NC- SUMMERS WV-SURRY NC-WILKES NC-YADKIN NC- 530 AM EDT WED SEP 8 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE... A FLOOD WATCH IS IN EFFECT TODAY AND TONIGHT. ANOTHER ONE TO THREE INCHES OF RAIN IS EXPECTED BY EARLY THURSDAY MORNING. THIS WILL RESULT IN FLOODING OF SMALL STREAMS AND CREEKS. .DAYS TWO THROUGH SEVEN... RIVER FLOODING IS POSSIBLE BY THE END OF THE WEEK AS THE HEAVY RAIN RUNS OFF OUT OF THE HEADWATERS AND INTO THE MAINSTEM RIVERS. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL BE CONTACTED TO RAINFALL...FLOODING AND WIND DAMAGE INFORMATION.
In the hours before
Local storm report, Sep 8, 12:31 PM EDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1231 PM EDT WED SEP 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1158 AM TSTM WND DMG 10 SW WENTWORTH 36.30N 79.89W
09/08/2004 ROCKINGHAM NC LAW ENFORCEMENT
SEVERAL DOWNED TREES
&&
HJLLocal storm report, Sep 8, 1:48 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
148 PM EDT WED SEP 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1123 AM TSTM WND DMG ROCKY MOUNT 37.00N 79.88W
09/08/2004 FRANKLIN VA EMERGENCY MNGR
SEVERAL TREES DOWN
&&
HJLThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 11:15 AM EDT | Severe Thunderstorm Warning | RNK | Franklin | 60 min |
| Sep 8, 12:52 PM EDT | Flash Flood Warning | RNK | Bedford | 3 hr |
| Sep 8, 1:41 PM EDT | Tornado Warning | RNK | Pittsylvania | 34 min |
| Sep 8, 1:49 PM EDT | Severe Thunderstorm Warning | RNK | Halifax | 56 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.